Top 5 myths about low sex drive in women

Stock image | Photo by natalie_board/iStock/Getty Images Plus

FEATURE — Hypoactive sex drive is a disorder characterized by a lack or absence of sexual fantasies and desire for sexual activity. It’s a real thing and can be very distressing to the women it affects. The first step in understanding the disorder is to get correct information, so let’s dispel some myths regarding it.

Myth 1. It is a natural part of aging.

While it is well documented that most women (and men) experience some decrease in sex drive as they age, it is not normally a drastic change from when we were younger.

Hormonal changes, changes in body image and self-esteem, medications and stress can all affect sex drive. It is something that your doctor should bring up at your yearly exams. If not, you bring it up. There are things that can be addressed medically.

Myth 2. Increasing testosterone levels will increase libido.

Though this was believed to be true for quite a long time, it turns out that testosterone supplementation has not been shown in careful studies to make any difference.

Myth 3. There is now a “Viagra for women” available.

Viagra (sildenafil) is a medication for erectile dysfunction in men. It has purely mechanical effects, in that it does nothing in and of itself to increase sexual desire.

The only FDA-approved medication available in the U.S. to treat decreased libido in women is called Addyi (flibanserin). It supposedly works by decreasing brain serotonin levels. I’m not particularly impressed by the data. The difference between taking it and a placebo was one additional sexual encounter per month.

At $900 per month, Addyi doesn’t seem to offer much. And I think it further clarifies the belief that female sexual function is a complex, multifactorial phenomenon that is unlikely to be significantly changed by taking a pill.

Myth 4. Medication to treat depression will only make my libido worse.

Actually, this is a complicated issue, because depression itself is associated with decreased libido, and the treatments — especially with medications that increase serotonin levels called SSRIs or SNRIs — can make things worse in the short run. It sounds like a no-win situation. In actuality, it isn’t.

Only a small percentage of women are affected by medication for depression. For those women who are affected that are on medication on a long-term basis, switching to Wellbutrin (bupropion) is a very good option. Bupropion has practically no sexual side effects.

It’s important that you communicate with your doctor about your concerns, and you should know that other options exist.

Myth 5. I tried meds. I tried hormones. I don’t have pain or any physical problem. This is just the way it is.

Meeting with a trained counselor, either alone or with your partner, can really help you openly discuss what is happening and what is being done and said during intimacy. A trained counselor can help you by making some suggestions and give you things to work on. It might not be your most relaxing conversation ever, but it is often successful by helping you make some small changes in your life.


So now you know some details and can decide for yourself whether increased libido is a goal worth working toward. Everyone is different. There are things that can be done. There is no pill that will fix it. But it can almost always at least be improved. Talk to your GYN doctor. Talk about what you want. Do it now. Good luck!

Resources

Email: news@stgnews.com

Twitter: @STGnews

Copyright St. George News, SaintGeorgeUtah.com LLC, 2018, all rights reserved.

Free News Delivery by Email

Would you like to have the day's news stories delivered right to your inbox every evening? Enter your email below to start!

3 Comments

  • Comment December 3, 2018 at 9:27 pm

    “While it is well documented that most women (and men) experience some decrease in sex drive as they age, it is not normally a drastic change from when we were younger.”

    Really? So I should have nearly the same drive as I had when I was 20? Guess I better go get some pills since there’s something wrong with me?

    • Redbud December 4, 2018 at 2:16 am

      Remember to seek help if it lasts longer than 4 hours 🙂

  • tazzman December 4, 2018 at 2:05 pm

    I can tell you right now sex drive decreases with age. In fact, everything decreases, muscle mass, recovery time, and overall stamina. I wont even mention what gravity does.

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.